Alert archive / Utah / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Salt Lake City, UT

March 13, 2020Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Mar 13, 2020, 9:44 AM MDT for Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2020, 9:44 AM MDT (15:44 UTC)
Expired
Mar 13, 2020, 12:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

What was reported inside it

TimeReportWhereRemark
Mar 13, 12:55 PM MDTFLASH FLOODZion Np, UTFLASH FLOODING IN ZION NP. STORM TOTAL RAINFALL 1.67

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 3.7 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

224 
WGUS55 KSLC 131544
FFWSLC
UTC053-131845-
/O.NEW.KSLC.FF.W.0001.200313T1544Z-200313T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
944 AM MDT Fri Mar 13 2020

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  East central Washington County in northern Utah...Specifically for 
  eastern portions of Zion National Park

* Until 1245 PM MDT

* At 938 AM MDT, Park Rangers in Zion National Park reported flash 
  flooding across eastern portions of park, including 
  Echo...Hidden...and Refrigerator Canyons. Up to one inch of rain 
  has fallen over the last 12 hours. Flash flooding is already 
  occurring.

  HAZARD...Flash flooding caused by heavy rain. 

  SOURCE...Law enforcement. 

  IMPACT...Flooding of slot canyons. 

* Some locations that will experience flooding include...
  Zion National Park and Springdale. 

Additional rainfall amounts of .25 inches over the next several 
hours are possible in the warned area. Flows are expected to 
gradually diminish through midday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3734 11299 3734 11290 3714 11290 3714 11301

FLASH FLOOD...OBSERVED

$$

GM
1 follow-up statement
960 
WGUS75 KSLC 131631
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1031 AM MDT Fri Mar 13 2020

UTC053-131845-
/O.CON.KSLC.FF.W.0001.000000T0000Z-200313T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-
1031 AM MDT Fri Mar 13 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM MDT FOR
EAST CENTRAL WASHINGTON COUNTY...Specifically for Zion National Park

At 1027 AM MDT, Park Rangers in Zion National Park continue to 
report flash flooding in the following slot canyons... 
Echo...Hidden...Telephone...and Refrigerator Canyons. Up to one inch 
of rain has fallen over the last 12 hours. Flash flooding is already 
occurring.

  HAZARD...Flash flooding caused by heavy rain. 

  SOURCE...Law enforcement. 

  IMPACT...Flooding of slot canyons. 

* Some locations that will experience flooding include...
  Zion National Park and Springdale. 

Additional rainfall amounts of .25 inches over the next several 
hours are possible in the warned area. Flows are expected to 
gradually diminish through midday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3734 11299 3734 11290 3714 11290 3714 11301

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Mar 13, 9:26 AM MDT, 18 minutes earlier.

Area forecast discussion, Mar 13, 9:26 AM MDT, 18 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
926 AM MDT Fri Mar 13 2020

.SYNOPSIS...
A low pressure system advancing into western Arizona
this morning will gradually weaken as it advances through southern
Utah this afternoon. Widespread valley rain and mountain snow are
expected across much of central and southern Utah today. Southwest
flow aloft will return with mild temperatures for Sunday and into
early next week.

&&

.DISCUSSION...
The closed low will continue to open up, translating over south
central and eastern Utah this afternoon. This feature is still
strong enough to support significant height falls. Considering the
deep tropical moisture associated with this system, widespread
precipitation will continue to occur across the southeastern two
thirds of the state. A sharp precipitation delineation will set
up between Ogden and Provo.

While much of the precipitation will be stratiform, BUFKIT
forecast profiles and HREF show destabilization across southern
and southeast Utah this afternoon, coincident with steeper
700-500mb lapse rates. Have a mention of thunder for these areas.

Current web headlines remain in place. Lowered snow levels across
western Utah, and added 1-4" of snow for southwest Utah per
observations. Webcams indicate most all lower elevation roads are
wet or have minor slush so opted not to issue a Winter Weather
Advisory for that area at this time. Also lowered temperatures
across southern Utah given the expansive precipitation.

&&

.PREVIOUS DISCUSSION...
The upper low currently over southern California will reach
western Arizona later this morning. A rather energetic vorticity
lobe rotating north in the eastern flank of the low will bring an
expanding area of rain/snow back into southern Utah early this
morning. Fairly strong synoptic- scale lift generated by this
dynamic feature along with good upper diffluence will lead to a
period of moderate to locally heavy precipitation rates with
isolated embedded thunderstorms possible this morning.

Recent and current model guidance are still indicating that
this upper low will gradually evolve into an open trough as it
moves east through Arizona and southern Utah later today. This
transition to an open trough will briefly produce a deep layer
southerly flow across eastern Utah which will allow for the
advection of moisture across the east ahead of the upper trough.
Anticipating a period of moderate/locally heavy precip across
mainly central and eastern Utah during the afternoon just ahead
of the trough passage. Significant mountain snow accumulations
are likely through the central mountains, so have added a winter
weather advisory for that area through around mid-evening.

The upper trough moving south through BritCol will develop into a
closed low along the Pacific Northwest coast late tonight/early
Saturday. This feature will stall along the Oregon/northern
California coast through early Sunday, then resume a southward
track along the coast late in the weekend.

The leading near 700mb baroclinic zone associated with new upper
low will reach the northwest corner of Utah on Saturday. This
boundary is expected to stall across the far northwest portion of
the state through Saturday night, then gradually retreat back to
the north and west as the coastal upper low begins to move south
again on Sunday. Looking at a period of precip concentrated along
this low-level baroclinic zone as a series of shortwaves eject
out of the coastal upper low and lift northeast over the top of
the low-level boundary. Favorable jet support could produce a few
thunderstorms late Saturday afternoon through Sunday morning.

Backing of the mean layer flow late in the weekend should take
much of the convective precip back to the north and west of the
state Sunday night. A increasingly strong and mild south-southwest
flow aloft that develops across the forecast area Sunday afternoon
will keep temperatures mild heading into early next week.

Model guidance continues to be in good agreement (with respect to
the ensemble suite) with the slower progression of the upper low
nearly stalling along the California coast early Monday. The focus
for the forecast challenge now turns to day 5 (Wednesday) and
beyond.

Unsettled, cooler and wet weather will become more widespread across
the state. The airmass will begin with rain showers late Tuesday
into most of Wednesday as southwest flow aloft increases. 700mb
temperatures will cool to -7C or -8C, resulting in a change from
rain to snow for valley locations. With the track the system is
taking, south and southwest facing areas should do better with
respect to snow. The organization of this system is weak and lacking
a decent frontogenetic setup, therefore confidence is low for a
higher precipitation event.

&&

.AVIATION...
Light winds, less than 5 knots will become a predominately light
southerly flow across the KSLC terminal by 21z. An area of rain
moving in from the south will approach the terminal, and there is
a chance of seeing some light rain showers across the terminal
after 21z. Otherwise expect a continuation of VFR conditions
through the TAF period.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 10 PM MDT this evening for UTZ517.

     Winter Storm Warning until 10 PM MDT this evening for UTZ518.

WY...None.
&&

PUBLIC...10/Conger/Dewey
AVIATION...Woodward

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Mar 13, 6:05 AM MDT, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
605 AM MDT Fri Mar 13 2020

UTZ001>016-019>021-517-518-WYZ021-141200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
605 AM MDT Fri Mar 13 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Valley rain and high elevation snow will expand across southern
Utah this morning. Moderate to locally heavy valley rain will be
possible near the Arizona border through mid-morning. Accumulating
snow are expected across the southern mountains, with several
inches of wet snow possible.

Precipitation will spread into central and eastern Utah later this
morning. Heavy snows are expected in the central mountains by this
afternoon, with this snow continuing through the evening. Lower
elevations will primarily receive rain, though brief periods of
snow or rain and snow mixed will be possible during periods of
heavier precipitation.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The next storm system will settle in along the Pacific Northwest
this weekend. Periods of rain and snow are expected over extreme
northwest Utah through early Sunday. Gusty southerly winds will
become widespread across western Utah Sunday through Monday.

The Pacific Northwest storm system will finally move east and
begin to impact Utah with valley rain and mountain snow Tuesday.
The rain and snow will become widespread midweek, with significant
accumulations expected at the higher elevations. Lowering snow
levels will bring snow, or a rain and snow mix to the higher
valleys by Wednesday afternoon or evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 3:19 AM MDTWinter Weather AdvisorySLC19 hr
Mar 13, 1:01 PM MDTFlash Flood Warning Considerable damage threatSLCWashington3 hr

Nearby

Flash Flood Warnings in Utah, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.